Thunderstorm Wind, York
- When
- July 5, 2:21 PM EST
- Where
- York County, Newberrytown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.133, -76.800
Trees were reported down in Newberrytown.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 5, 11:45 AM EST, 2 hours 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 1245 PM EDT SAT JUL 05 2003 ...CHANGES... WILL KEEP FCST CLOSE TO WHAT WE HAVE NOW. WILL CALL FOR DRY WEATHER FOR NEXT SAT. NEW AVN/MREFS WOULD SUPPORT CUTTING POPS BACK ON THU... THUS I WILL MOST LIKELY DO THAT TOO. ...DISC... ...SHORT TERM... ANOTHER HOT DAY IN STORE FOR THE AREA. SOME SHOWERS AND STORMS AGAIN...AS AREA OF CONVECTION TO THE WEST WORKS EASTWARD. BEST DYNAMICS TO THE NW...WHILE BEST DEWPOINTS AND HEATING TO THE SE. LIMITING FACTORS WILL BE WARM TEMPS AT 500 MB...MINUS 7...AND THAT WE ARE ON SOUTHERN EDGE OF THE WESTERLIES. ESTIMATED VIL FOR SEVERE AROUND 55 TO 60. WILL JUST KEEP CHC POPS ALL AREAS. LOOKS LIKE SMALL EAST...WEST LINE TRYING TO FORM FROM ABOUT STATE COLLEGE...EASTWARD ALONG I-80. PLENTY OF ACTIVITY WELL BACK TO THE NW...OVER MI. FOR SUNDAY...FRONT DOES NOT COME IN...BUT WINDS SHIFT. WITH WIND SHIFT AND DEWPOINTS FALLING A LITTLE...CONVECTION WILL BE VERY LIMITED. BEST CHC S PA. IF WE WANT STRONG TO SEVERE STORMS...NEED TO SEE MORE OF A S-SE FLOW...AND MOISTURE CONVERGENCE...SOME HINTS OF THAT FOR LATE MONDAY. WE HAVE NOT HAD THAT THIS SEASON. ...LONG TERM... MAJOR LOW TRACKS ACROSS EASTERN CANADA TUESDAY...WITH VERY STRONG DYNAMICS FOR JULY...SUPPORTING LARGE SCALE SEVERE OUTBREAK..BUT MOST LIKELY N OF C PA. WILL TRY TO BRING FRONT TO MID SUMMER FRONTAL JUNK YARD AT BEST...THE AREA BETWEEN ROUTE 6 AND I-80...BUT MAY NOT GET MUCH FURTHER SOUTH THAN I-90...FROM PAST EXPERIENCE AND CLIMO. TROUGH DEEPENS MORE ON THU...MAY BRIEFLY DRAG FRONT TO THE SOUTH... AS HEIGHTS DROP ABOUT 1 STANDARD DEVIATION BELOW NORMAL. HARD TO GET FRONTS VERY TO THE SOUTH IN EARLY JULY...WILL WORK BACK TO THE NORTH...BUT RISING HEIGHTS AND LOW POPS ON MREFS...WILL KEEP FRIDAY DRY AND CALL FOR DRY WEATHER NEXT SAT. PATTERN FAVORS A HOT RIDGE TO THE WEST...THUS HOT FOR MANY. AFTER A LESS THAN PERFECT SPRING...SUMMER 2003 MAY BE LESS THAN GREAT...ON EDGE OF HEAT WAVES AND MCS ACTIVITY. UG...LIKE TO SEE SOME NORMAL WEATHER. STILL NOT AS HOT AND DRY AS OUR FIRST SUMMER HERE 10 YEARS AGO. EVEN HOTTER...GIVEN 4 WEEKS OF NEXRAD TRAINING WE HAD THAT SUMMER IN NORMAN OK. .CTP... PA...NONE. MARTIN
PAZ004>006-010>012-017>019-024>028-033>037-041-045-046-049>053- 056>059-063>066-051030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 433 AM EDT SAT JUL 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY THUNDERSTORM ACTIVITY WILL ONCE AGAIN BE POSSIBLE THIS AFTERNOON AND EVENING...AND SOME OF THESE STORMS COULD BE ON THE STRONG TO LOCALLY SEVERE SIDE. .DAYS TWO THROUGH SEVEN... ADDITIONAL AFTERNOON AND EVENING THUNDERSTORM ACTIVITY WILL BE POSSIBLE SUNDAY THROUGH TUESDAY...AND SOME OF THESE STORMS COULD BE STRONG TO LOCALLY SEVERE. A STRONG COLD FRONT WILL MOVE THROUGH THE AREA WEDNESDAY NIGHT...BRINGING THE CHANCE FOR MORE LOCALLY STRONG THUNDERSTORMS...BUT THEN COOLER AND LESS HUMID AIR IN ITS WAKE ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. DEVOIR
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063-064-060000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 1010 AM EDT SAT JUL 5 2003 ...LOCALLY STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THROUGHOUT CENTRAL PENNSYLVANIA THIS AFTERNOON AND EVENING... THUNDERSTORMS OVER THE OHIO VALLEY WILL MOVE TOWARD CENTRAL PENNSYLVANIA THIS AFTERNOON. SOME OF THESE STORMS COULD BE ON THE STRONG TO SEVERE SIDE. IN ADDITION...WIDELY SCATTERED STORMS MAY DEVELOP AHEAD OF THE MAIN AREA OF CONVECTION... AS PARTLY SUNNY SKIES ALLOW TEMPERATURES QUICKLY TO RISE THROUGH THE 80S. WHILE THESE STORMS WILL TEND TO POP UP AND DOWN QUICKLY...ANY STORMS THAT FORM THIS AFTERNOON AND EVENING COULD BE ON THE STRONG TO SEVERE SIDE. THE GREATEST SEVERE WEATHER THREAT FROM ANY STORM WILL BE STRONG AND POTENTIALLY DAMAGING WIND GUSTS...ESPECIALLY ACROSS WESTERN SECTIONS OF CENTRAL PENNSYLVANIA. IN ADDITION...BRIEF TORRENTIAL DOWNPOURS AND DANGEROUS LIGHTNING WILL BE POSSIBLE. PERSONS WITH OUTDOOR PLANS SHOULD MONITOR THE LATEST WEATHER CONDITIONS THROUGHOUT THE DAY AND BE PREPARED TO SEEK SHELTER INDOORS SHOULD THREATENING WEATHER APPROACH. MARTIN
PAZ056-057-063-065-051900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 202 PM EDT SAT JUL 5 2003 ...STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF YORK... CUMBERLAND...DAUPHIN AND PERRY COUNTIES THROUGH THE MID AFTERNOON HOURS... AT 158 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES EAST OF LEWISTOWN TO 9 MILES NORTH OF CARLISLE TO 9 MILES SOUTHWEST OF CARLISLE...MOVING EAST AT 35 MPH. THE THUNDERSTORMS WILL BE NEAR BOILING SPRINGS AT 210 PM...WERTZVILLE...MONTGOMERY FERRY... LIVERPOOL...HOGESTOWN AT 215 PM...MILLERSBURG...MECHANICSBURG... HALIFAX...DILLSBURG AT 220 PM AND WORMLEYSBURG AT 225 PM. THE THUNDERSTORMS WILL AFFECT THE HARRISBURG METRO AREA BETWEEN 220 AND 245 PM. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS LINE OF STORMS. EXPECT OCCASIONAL...DANGEROUS CLOUD TO GROUND LIGHTNING FROM THE STORMS. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. LAMBERT
PAZ059-065-066-052000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 259 PM EDT SAT JUL 5 2003 ...STRONG THUNDERSTORMS WILL AFFECT YORK...LANCASTER AND LEBANON COUNTIES THROUGH 345 PM... AT 255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTH OF PALMYRA TO HERSHEY TO 4 MILES NORTHWEST OF ELIZABETHTOWN TO 4 MILES SOUTHEAST OF THREE MILE ISLAND TO 5 MILES WEST OF WEIGELSTOWN... MOVING EAST AT 30 MPH. THE THUNDERSTORMS WILL BE NEAR RHEEMS...LAWN...EMIGSVILLE...AND CLEONA AT 305 PM...LEBANON...SAND HILL...YORK...AND MOUNT JOY AT 310 PM...MARIETTA AND CORNWALL AT 315 PM. BRIEF HEAVY DOWNPOURS...WIND GUSTS TO 50 MPH...AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. LAMBERT
The State College radar (KCCX), 134 km away, was scanning. The volume nearest the first event began at 19:20 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trees were reported down in Newberrytown.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367923.